Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Convergence of a non-stiff boundary integral
method for interfacial flows
with surface tension


Authors: Héctor D. Ceniceros and Thomas Y. Hou
Journal: Math. Comp. 67 (1998), 137-182
MSC (1991): Primary 65M12, 76B15
DOI: https://doi.org/10.1090/S0025-5718-98-00911-9
MathSciNet review: 1443116
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Boundary integral methods to simulate interfacial flows are very sensitive to numerical instabilities. In addition, surface tension introduces nonlinear terms with high order spatial derivatives into the interface dynamics. This makes the spatial discretization even more difficult and, at the same time, imposes a severe time step constraint for stable explicit time integration methods.

A proof of the convergence of a reformulated boundary integral method for two-density fluid interfaces with surface tension is presented. The method is based on a scheme introduced by Hou, Lowengrub and Shelley [ J. Comp. Phys. 114 (1994), pp. 312-338] to remove the high order stability constraint or stiffness. Some numerical filtering is applied carefully at certain places in the discretization to guarantee stability. The key of the proof is to identify the most singular terms of the method and to show, through energy estimates, that these terms balance one another.

The analysis is at a time continuous-space discrete level but a fully discrete case for a simple Hele-Shaw interface is also studied. The time discrete analysis shows that the high order stiffness is removed and also provides an estimate of how the CFL constraint depends on the curvature and regularity of the solution.

The robustness of the method is illustrated with several numerical examples. A numerical simulation of an unstably stratified two-density interfacial flow shows the roll-up of the interface; the computations proceed up to a time where the interface is about to pinch off and trapped bubbles of fluid are formed. The method remains stable even in the full nonlinear regime of motion. Another application of the method shows the process of drop formation in a falling single fluid.


References [Enhancements On Off] (What's this?)

  • 1. U. M. Ascher, S. J. Ruuth, and B. Wetton, Implicit-explicit methods for time-dependent partial differential equations, SIAM J. Numer. Anal. 32 (1995), no. 3, 797-823. MR 96j:65076
  • 2. G. Baker, Generalized vortex methods for free-surface flows, Waves on Fluid Interfaces (R. Meyer, ed.), Univ. Wisc. Press, 1983, pp. 53-81.
  • 3. G. R. Baker and M. J. Shelley, On the connection between thin vortex layers and vortex sheets, J. Fluid Mech. 215 (1990), 161-194. MR 91i:76010
  • 4. Gregory Baker and André Nachbin, Stable methods for vortex sheet motion in presence of surface tension, Submitted to J. Comp. Phys.
  • 5. Gregory R. Baker, Daniel I. Meiron, and Steven A. Orszag, Vortex simulations of the Rayleigh-Taylor instability, Phys. Fluids 23 (1980), 1485-1490.
  • 6. -, Generalized vortex methods for free-surface flow problems, J. Fluid Mech. 123 (1982), 477-501. MR 84a:76002
  • 7. J. T. Beale, Thomas Y. Hou, and John S. Lowengrub, Convergence of a boundary integral method for water waves, SIAM J. Num. Anal. 33 (1996), 1797-1843. CMP 97:02
  • 8. -, The stability of two-fluid flows with surface tension, part 1: Growth rates for the linear motion far from equilibrium; part 2: Convergence of suitably modified vortex methods, In preparation.
  • 9. -, Growth rates for the linearized motion of fluid interfaces away from equilibrium, Comm. Pure Appl. Math. 46 (1993), 1269-1301. MR 95c:76016
  • 10. -, On the well-posedness of two fluid interfacial flows with surface tension, Singularities in Fluids, Plasmas and Optics (London) (R. C. Caflisch and G. C. Papanicolaou, eds.), Kluwer Academic, 1993.
  • 11. J. T. Beale, Thomas Y. Hou, John S. Lowengrub, and Michael J. Shelley, Spatial and temporal stability issues for interfacial flows with surface tension, Math. Comput. Modelling 20 (1994), no. 10/11, 1-27. MR 95i:76077
  • 12. J. B. Bell and D. L. Marcus, A second-order projection method for variable-density flows, J. Comp. Phys. 101 (1992), 334-348.
  • 13. J. U. Brackbill, D. B. Kothe, and C. Zemach, A continuum method for modeling surface tension, J. Comp. Phys. 100 (1992), 335-354. MR 93c:76008
  • 14. H. D. Ceniceros and T. Y. Hou, Numerical studies of surface tension effects in interfacial flows, In preparation.
  • 15. Héctor D. Ceniceros, Convergence of a reformulated boundary integral method for two fluid interfaces with surface tension, Ph.D. thesis, New York University, May 1995.
  • 16. Y. C. Chang, T. Y. Hou, B. Merriman, and S. Osher, Eulerian capturing methods based on a level set formulation for incompressible fluid interfaces, J. Comp. Phys. 124 (1996), 449-464. MR 97a:76087
  • 17. W. S. Dai and M. J. Shelley, A numerical study of the effect of surface tension and noise on an expanding Hele-Shaw bubble, Phys. Fluids A 5 (1993), no. 9, 2131-2146.
  • 18. Bart J. Daly, Numerical study of the effect of surface tension on interface instability, Phys. Fluids 12 (1969), no. 7, 1340-1354.
  • 19. J. W. Dold, An efficient surface-integral algorithm applied to unsteady gravity waves, J. Comp. Phys. 103 (1992), 90-115. MR 93g:76091
  • 20. P. G. Drazin and W. H. Reid, Hydrodynamic stability, Cambridge monographs on mechanics and applied mathematics, Cambridge University Press, New York, 1981. MR 82h:76021
  • 21. R. Goldstein and D. M. Petrich, The Korteweg-de Vries heirarchy as dynamics of closed curves in the plane, Phys. Rev. Let. 67 (1991), 3203-3206. MR 92g:58050
  • 22. Gunther Hammerlin and Karl Heinz Hoffmann, Numerical mathematics, Springer-Verlag, New York, 1991, Translation of: Numerische Mathematik. MR 92d:65001
  • 23. Thomas Y. Hou, John S. Lowengrub, and Michael J. Shelley, The roll-up and self-intersection of vortex sheets under surface tension, Preprint. Courant Institute.
  • 24. -, Removing the stiffness from interfacial flows with surface tension, J. Comp. Phys. 114 (1994), 312-338. MR 95e:76069
  • 25. D.A. Kessler, J. Koplik, and H. Levine, Geometrical models of interface evolution. II, Phys. Rev. A 30 (1984), 3161-3174.
  • 26. Robert Krasny, Desingularization of periodic vortex sheet roll-up, J. Comp. Phys. 65 (1986), 292-313.
  • 27. -, A study of singularity formation in a vortex sheet by the point vortex approximation, J. Fluid Mech. 167 (1986), 65-93. MR 87g:76028
  • 28. L. D. Landau and E. M. Lifshitz, Fluid mechanics, Pergamon Press, London, 1959, Translated from the Russian. MR 21:6839
  • 29. J. S. Langer, Instabilities and pattern formation in crystal growth, Rev. Modern Phys. 52 (1980), 1-28.
  • 30. M. S. Longuet-Higgins and E. D. Cokelet, The deformation of steep surface waves on water I. a numerical method of computation, Proc. R. Soc. Lond. A. 350 (1976), 1-26. MR 53:15091
  • 31. A. I. Markushevich, Theory of functions of a complex variable, second ed., Chelsea Publishing Company, New York, 1977. MR 56:3258
  • 32. E. Meiburg and G. M. Homsy, Nonlinear unstable viscous fingers in Hele-Shaw flows .2. Numerical simulation, Phys. Fluids 31 (1988), no. 3, 429-439.
  • 33. S. Osher and J. Sethian, Fronts propagating with curvature-dependent speed:Algorithms based on Hamilton-Jacobi formulations, J. Comp. Phys. 79 (1988), 12-49. MR 89h:80012
  • 34. C. Pozrikidis, Boundary integral and singularity methods for linearized viscous flow, Cambridge University Press, 1992. MR 93a:76027
  • 35. D. I. Pullin, Numerical studies of surface-tension effects in nonlinear Kelvin-Helmholtz and Rayleigh-Taylor instability, J. Fluid Mech. 119 (1982), 507-532.
  • 36. R.H. Rangel and W.A. Sirignano, Nonlinear growth of Kelvin-Helmholtz instability: Effect of surface tension and density ratio, Phys. Fluids 31 (1988), no. 7, 1845-1855.
  • 37. A. J. Roberts, A stable and accurate numerical method to calculate the motion of a sharp interface between fluids, IMA J. Appl. Math. 31 (1983), 13-35.
  • 38. M. J. Shelley, A study of singularity formation in vortex sheet motion by a spectrally accurate vortex method, J. Fluid Mech. 244 (1992), 493-526. MR 93g:76035
  • 39. A. Sidi and M. Israeli, Quadrature methods for periodic singular and weakly singular Fredholm integral equations, J. Sci. Comp. 3 (1988), 201-231.MR 90e:65194
  • 40. J. Strain, A boundary integral approach to unstable solidification, J. Comp. Phys. 85 (1989), 342-389. MR 90k:80015
  • 41. Gilbert Strang, Accurate Partial Difference Methods. II. Non-Linear Problems, Numerische Mathematik 6 (1964), 37-46.MR 29:4215
  • 42. M. Sussman, P. Smereka, and S. Osher, A level set approach for computing solutions to incompressible 2-phase flow, J. Comp. Phys. 114(1) (1994), 146-159.
  • 43. Eitan Tadmor, Stability analysis of finite-difference, pseudospectral and Fourier-Galerkin approximations for time-dependent problems, SIAM Review 29 (1987), no. 4, 525-555.MR 88m:65136
  • 44. Grétar Tryggvason, Numerical simulations of the Rayleigh-Taylor instability, J. Comp. Phys. 75 (1988), 253-282.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M12, 76B15

Retrieve articles in all journals with MSC (1991): 65M12, 76B15


Additional Information

Héctor D. Ceniceros
Affiliation: Department of Applied Mathematics, California Institute of Technology, Pasadena, California 91125
Address at time of publication: Centro de Investigación en Computación Instituto Politécnico Nacional Col. Lindavista, Mexico City, Mexico 07300.
Email: hdc@jsbach.cic.ipn.mx

Thomas Y. Hou
Affiliation: Department of Applied Mathematics, California Institute of Technology, Pasadena, California 91125
Email: hou@ama.caltech.edu

DOI: https://doi.org/10.1090/S0025-5718-98-00911-9
Keywords: boundary integral method, surface tension, stiffness.
Received by editor(s): December 7, 1995
Received by editor(s) in revised form: June 5, 1996
Additional Notes: The first author was partially supported by the Office of Naval Research under Grant N00014-94-1-0310.
The second author was partially supported by the Office of Naval Research under Grant N00014-94-1-0310 and the National Science Foundation under grant DMS-9407030.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society